Colorado, 2025

Wildfire in Colorado, June 26 to 29, 2025

June 26 to 29, 2025 · NWS GJT · 1 event in 1 county or zone

The Horse Draw Fire started in late June due to a lightning strike 24 miles east of Dinosaur, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$216,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Horse Draw Fire started in late June due to a lightning strike 24 miles east of Dinosaur, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 9:36 AM MST, 3 hours 18 minutes earlier. Its key messages:

  • Warm and dry conditions dominates the forecast through the weekend.
  • An influx in moisture leads to increasing precipitation chances early next week.
Area forecast discussion, Jun 26, 9:36 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 AM MDT Thu Jun 26 2025

.KEY MESSAGES...

- Warm and dry conditions dominates the forecast through the
  weekend.

- An influx in moisture leads to increasing precipitation
  chances early next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 258 AM MDT Thu Jun 26 2025

Rising upper-level heights and a weak gradient aloft will
generally lead to warm and dry conditions with light, terrain-
driven winds today and tomorrow. Temperatures warm a few
degrees each afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 242 PM MDT Wed Jun 25 2025

Going into this weekend conditions remain dry as a ridge of high
pressure builds over the Intermountain West. In addition to a dry
pattern temperatures climb to 5-10 degrees above normal for the
weekend. Under the ridge winds relax so critical fire weather is not
much of a concern although localized red flag is possible in spots.
Early next week we see signs of the high pulling in moisture from
the south, which will result in a uptick in afternoon convection. A
trough over SoCal will also work together with the high to funnel
moisture into the area. Eventually it may track over the region and
provide extra lift for more widespread showers, but being so far out
these details are unknown. The increase in showers and storms early
next week could mean cooler temperatures due to the rain and clouds
especially in the mountains.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1036 AM MDT Thu Jun 26 2025

VFR conditions continue. Predominantly diurnal influences with
wind speeds and directions, generally around 5 to 10 kts with
occasional gusts to 20 kts through the afternoon becoming light
overnight. A few high clouds may persist through the afternoon,
mainly across the mountain terrain as well as VEL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jun 26, 1:21 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
221 AM MDT Thu Jun 26 2025

COZ001>014-017>023-UTZ022>025-027>029-271200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
221 AM MDT Thu Jun 26 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon thunderstorms return to the forecast early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
June 26, 12:54 PM MST to June 29, 6:32 PM MST
Where
Lower Yampa River Basin forecast zone
Crop damage
$216,000
Reported by
Park/Forest Service
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Horse Draw Fire started in late June due to a lightning strike 24 miles east of Dinosaur, Colorado. The fire grew to 748 acres before it was contained three days later in late June. The estimated cost to date was $216,022.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274964.